Alert archive / Oklahoma / Flash Flood Warnings in 2004

Flash Flood Warning 42, NWS Tulsa, OK

October 31, 2004Cherokee County, Muskogee County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at Oct 31, 2004, 1:44 PM CST for Cherokee County, Muskogee County, Oklahoma. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 31, 2004, 1:44 PM CST (19:44 UTC)
Expired
Oct 31, 2004, 3:45 PM CST
In force
2 hr
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

Counties Cherokee County, OK, Muskogee County, OK

The radar

The Tulsa radar (KINX), 57 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2441 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KTSA 311945
FFWTUL
OKC021-101-312145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
144 PM CST SUN OCT 31 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHEROKEE COUNTY IN EAST CENTRAL OKLAHOMA
  MUSKOGEE COUNTY IN EAST CENTRAL OKLAHOMA

* UNTIL 345 PM CST

* AT 140 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH HEAVY RAIN 4 MILES NORTHWEST OF BRAGGS...MOVING
  NORTHEAST AT 25 MPH.

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
  INCLUDE...FORT GIBSON...PUMPKIN CENTER...WOODALL AND TAHLEQUAH.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3573 9537 3559 9523 3579 9483 3606 9499

$$
1 follow-up statement
000 
WGUS74 KTSA 312152
FFSTUL
OKC021-101-312202-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
352 PM CST SUN OCT 31 2004

...THE FLASH FLOOD WARNING FOR MUSKOGEE AND CHEROKEE COUNTIES EXPIRED
AT 345 PM CST...

THE HEAVY RAIN HAD ENDED ACROSS THE WARNED AREA...INCLUDING THE 
SHORT TERM THREAT FOR FLASH FLOODING...THEREFORE THE FLASH FLOOD 
WARNING HAS BEEN ALLOWED TO EXPIRE.

ADDITIONAL HEAVY RAIN MAY SPREAD INTO THE AREA LATER THIS EVENING SO 
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR TONIGHT AND MONDAY MORNING.

TO REPORT PREVIOUS FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
TULSA.

LAT...LON 3573 9537 3559 9523 3579 9483 3606 9499

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 31, 9:30 AM CST, 4 hours 14 minutes earlier.

Area forecast discussion, Oct 31, 9:30 AM CST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
930 AM CST SUN OCT 31 2004

NO SIGNIFICANT CHANGES TO CURRENT FORECAST. NEXT AREA OF SHOWERS AND
THUNDERSTORMS MOVING INTO SOUTHERN OKLAHOMA AT MID MORNING AND
MOVING QUICKLY NORTHEASTWARD. THE WARM FRONT WAS LOCATED ACROSS
NORTHERN ARKANSAS NEAR THE MISSOURI BORDER AND SOUTHWEST ACROSS
OKLAHOMA JUST NORTH OF TULSA AND OKLAHOMA CITY AND SHOWING A SLOW
NORTHWARD MOVEMENT.

THE HIGHLY AMPLIFIED TROUGH OVER THE ROCKIES WILL BE SHIFTING
EASTWARD OVER OKLAHOMA LATE TONIGHT AND MONDAY. UPPER LEVEL
DIVERGENCE STILL SUGGESTS THAT VERY HEAVY RAIN TOTALS ARE LIKELY
DURING THE NEXT 24 HOURS OR SO OVER THE FLASH FLOOD WATCH AREA.

AS THE SYSTEM MOVES EASTWARD...A COLD FRONT WILL PUSH SOUTHWARD
ACROSS THE FORECAST AREA LATE ON MONDAY AND MONDAY NIGHT...ENDING
THE RAIN.

FORECAST ID= 15

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL NOON CST MONDAY FOR ZONES ARZ001>002...
ARZ010>011...ARZ019>020...ARZ029.

OK...FLASH FLOOD WATCH UNTIL NOON CST MONDAY FOR ZONES OKZ049...
OKZ053...OKZ063...OKZ068>076.
Hazardous weather outlook, Oct 31, 12:10 PM CST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1210 PM CST SUN OCT 31 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1210 PM CST SUN OCT 31 2004

...FLOOD WATCH IN EFFECT FOR SOUTHEAST OKLAHOMA AND NORTHWEST
   ARKANSAS...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...SIGNIFICANT.
	AREA... EASTERN OKLAHOMA AND NORTHWEST ARKANSAS
	ONSET...ONGOING.

	AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS .
	ONSET...ONGOING .

DISCUSSION...

A SIGNIFICANT RAIN EVENT CONTINUES TO DEVELOP AT MID DAY WITH A
LARGE AREA OF RAIN...SHOWERS AND THUNDERSTORMS OVER OKLAHOMA. A
SURFACE WARM FRONT WAS ACROSS NORTHERN ARKANSAS AND EXTENDED
WESTWARD NEAR THE OKLAHOMA...KANSAS BORDER. AT NOON A LARGE SWATH OF
SHOWERS AND THUNDERSTORMS WAS ALONG THE INTERSTATE 44 CORRIDOR FROM
THE MISSOURI BORDER TO THE OKLAHOMA CITY AREA AND SOUTHWESTWARD INTO
TEXAS.

RAINFALL AMOUNTS THIS MORNING IN THE FLASH FLOOD WATCH AREA HAVE
RANGED FROM A TENTH OF AN INCH TO OVER 2 INCHES. ADDITIONAL RAIN ON
SATURATED GROUND CAN QUICKLY CAUSE FLASH FLOODING.

FAVORABLE UPPER JET DYNAMICS WILL RESULT IN LARGE AREAS OF RAIN WITH
EMBEDDED SHOWERS AND THUNDERSTORMS THAT WILL TRAIN ACROSS SATURATED
GROUND... WHICH MAY LEAD TO FLASH FLOODING AND/OR SIGNIFICANT
FLOODING...MAINLY ACROSS SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS
WHERE BEST LIFT AND MOISTURE AXIS ARE IN PLACE. RAINFALL AMOUNTS
THIS AFTERNOON AND THROUGH THE NIGHT COULD BE AS MUCH AS 2 TO 4
ADDITIONAL INCHES OVER THE WATCH AREA.

.SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...EMERGENCY
MANAGEMENT GROUPS...ESPECIALLY THOSE IN THE FLASH FLOOD WATCH AREA
SHOULD MONITOR THE LATEST FORECASTS AND DISCUSSIONS. ALSO...CHANGES
IN MODEL GUIDANCE OR RAINFALL TRENDS MAY WARRANT A NORTHWARD
EXPANSION OF THE CURRENT FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...NO HAZARDS.
WEDNESDAY...NO HAZARDS.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.

EXTENDED DISCUSSION...
ONGOING RAIN AND THUNDERSTORMS WILL CONTINUE INTO MONDAY. AT THIS
TIME...IT APPEARS THE HEAVY RAIN THREAT WILL DIMINISH MONDAY
AFTERNOON AS DEEP MOISTURE GETS PUSHED EAST BY A COLDFRONT THAT
WILL MOVE ACROSS THE AREA. AREAS OF LIGHT TO MODERATE RAIN ARE
EXPECTED INTO TUESDAY AS THE UPPER TROUGH AXIS MOVES EAST OF THE AREA
AT THAT TIME.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGEMENT SHOULD MONITOR THE LATEST FORECASTS AND
DISCUSSIONS REGARDING HEAVY RAIN/FLOOD POTENTIAL ON MONDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL INFORMATION

Nearby

Flash Flood Warnings in Oklahoma, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.